Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Does Sertraline intake cause heart disease?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3209 Questions
I have Syndrome X and Generalized Anxiety Disorder. I take 50 mg of Sertraline per day for the generalized anxiety disorder. I am concerned about reports that Sertraline causes heart disease or is otherwise associated with heart attack risk. Can you give me some advice on my risk for heart disease and its possible relationship with Sertraline therapy?
Posted Fri, 28 Feb 2014 in General Health
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer: Serotonergic drug needs a little precaution, Detailed Answer: Good day XXXX Thank you for asking. I am Dr S XXXXXXX and i would like to help you in your concerns for syndrome X and sertralin therapies. XXXX the syndrome X has an excellent prognosis providing coronaries are intact on angiography. The only thing to worry about is atherosclerosis and that is a long term complication easily manageable with a good lifestyle and dietary habits and a constant touch to a cardiologist. Now the sertralin is SSRI a good antidepressant and it has no correlation with syndrome X except it predisposes to the hypertension episodes in rare occasions. The only thing to worry about and leading to any cardiac trouble would be its misuse or its use with the forbidden drugs or food products containing tyramine or serotonins or any serotonergic drugs or MAOIs ( another antidepressants). watch out for the drug complications like bleeding profile and electrolytes derangements which indirectly can compromise heart and syndrome X presence further adds the precautions. Rest assured Sertralin wont harm syndrome X unless black box warnings which you dont have. Stay compliant with the medicines and with draw them slowly after consulting with the prescriber. Avoid self medication and seek a nutritionist to sort out all food ingredient containing serotonin and avoid them. Hope you see it in a right perspective. Take good care of yourself and don't forget to close the discussion please. regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor